Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Miami, FL

May 3, 2005Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 3, 2005, 12:46 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2005, 12:46 PM EDT (16:46 UTC)
Expired
May 3, 2005, 1:30 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 81 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2005-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2005-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1614 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 031647
SVRMFL
FLC011-099-031730-
/O.NEW.KMFL.SV.W.0014.050503T1646Z-050503T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
1246 PM EDT TUE MAY 3 2005

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BROWARD COUNTY 
  SOUTH CENTRAL PALM BEACH COUNTY 
  IN SOUTH FLORIDA

* UNTIL 130 PM EDT

* AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 
60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 19 MILES NORTHWEST OF 
WESTON...OR NEAR U.S. HIGHWAY 27 AT THE BROWARD PALM BEACH COUNTY 
LINE AND MOVING SOUTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  TRAFFIC ON U.S. HIGHWAY 27

LAT...LON 2644 8060 2629 8070 2613 8037 2637 8029

$$

PFOST
1 follow-up statement
000
WWUS52 KMFL 031713
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
112 PM EDT TUE MAY 3 2005

FLC099-031722-
/O.CAN.KMFL.SV.W.0014.000000T0000Z-050503T1730Z/
PALM BEACH FL-
112 PM EDT TUE MAY 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PALM BEACH 
COUNTY IS CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED
THE WARNING HAS MOVED OUT OF THE AREA...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 2644 8060 2629 8070 2613 8037 2637 8029

$$

PFOST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:55 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 3, 9:55 AM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT TUE MAY 3 2005

.MID MORNING UPDATE...MORNING SURFACE ANALYSIS SHOWS FRONTAL ZONE
WIND SHIFT SOUTH OF SOUTH FLORIDA MAINLAND...FROM ABOUT ABACO ISLAND
THROUGH THE STRAITS WITH A GENERAL NORTHEAST FLOW ACROSS SOUTH
FLORIDA. HOWEVER THE DEWPOINTS DONT DROP UNTIL LAKE OKEECHOBEE WHERE
THEY LOWER INTO THE MID 60S. THUS PLENTY OF MOISTURE AND A SOURCE
FOR CONVERGENCE AROUND THE AREA TODAY. MORNING MIAMI UPPER AIR
SOUNDING SHOWS GOOD INSTABILITY WITH VERY LITTLE CAP...A SOURCE OF
MID LEVEL DRY AIR WHICH IS GOOD FOR STRONG WINDS IN
THUNDERSTORMS...AND PLENTY OF LOW LEVEL MOISTURE. LOCAL WORKSTATION
ETA MODEL DOES SHOW CONVECTION ACROSS THE INTERIOR OF SOUTH FLORIDA
BEGINNING AROUND NOON AND MOVING INTO THE METRO SOUTHEAST COAST
AREAS THIS AFTERNOON SO WILL GO AHEAD AND INCREASE CHANCES FOR RAIN
INTO THE LIKELY CATEGORY FOR THIS AFTERNOON. THE SOUNDING DOES SHOW
POTENTIAL FOR HIGHS NEAR 90F THIS AFTERNOON BUT WILL ONLY SHADE THE
MAX TEMPERATURE FORECAST UP A LITTLE BECAUSE OF EXPECTED CLOUDS. THE
CLOUDS DIDNT HELP YESTERDAY HOWEVER. ONLY MINOR CHANGES TO THE
COASTAL WATERS FORECAST AT THIS TIME.

.UPDATE...EXPANDED AREA OF PATCHY FOG FURTHER SOUTH FOR EARLY THIS
MORNING. NO OTHER CHANGES.

.PREVIOUS DISCUSSION...WEAK FRONTAL BOUNDARY EXTENDS FROM ROUGHLY
WEST PALM TO EVERGLADES CITY THIS MORNING. AREA RADARS ARE PICKING UP
THUNDERSTORMS OVER THE WARM GULF WATERS AROUND 80 MILES WEST OF
NAPLES. DEWPOINTS SOUTH OF THE BOUNDARY ARE IN THE LOWER 70S...AND
GPSMET PRECIPITABLE WATER VALUES FROM AROUND SOUTH FLORIDA ARE
HOVERING AROUND 1.7 INCHES. MUCH DRIER PROFILE FROM H8 TO H5 NORTH
OF THE BOUNDARY OBSERVED IN THE 00Z SOUNDINGS.

FOR TODAY...THE MID LEVELS REMAIN FAIRLY WARM AND STABLE WITH
GENERALLY ZONAL FLOW ALOFT. IN THE ABSENCE OF SYNOPTIC SCALE
FORCING AND WITH MINIMAL INSTABILITY...MESOSCALE INFLUENCES WILL BE
THE MAIN WEATHER MAKERS TODAY WITH THE FRONTAL BOUNDARY SERVING AS
A FOCUSING MECHANISM. TEMPERATURES ALONG THE EASTERN HALF OF THE
FORECAST AREA WILL NOT BE AS WARM AS YESTERDAY AS WIND FLOW HAS
VEERED TO ONSHORE. IN ADDITION...THERE WILL BE SOME CIRRUS CLOUD
COVER AT LEAST TO START WITH.

FOR TONIGHT AND WEDNESDAY...A MID LEVEL RIDGE WILL START TO BUILD
OVER THE AREA AHEAD TODAY OF A TROUGH DIGGING THROUGH THE
SOUTHWESTERN U.S. THIS WILL EVENTUALLY ALLOW THE BOUNDARY TO INCH
NORTHWARD. THE NAM AND GFS BOTH SHOW DECENT ISENTROPIC LIFT AT 305K
AS WARM AND MOIST AIR RIDES OVER THE BOUNDARY IN THE GULF. THE GFS IS
EARLIER THAN THE NAM AND MORE BULLISH WITH THIS ACTIVITY MIGRATING
OVER SOUTH FLORIDA. GFS IS LIKELY SHOWING SOME CONVECTIVE FEEDBACK
PROBLEMS AS IT IS INDICATING 3-4 TOTALS NEAR THE LAKE BY TOMORROW
MORNING WITH VERY HIGH OMEGA. NAM IS A LITTLE MORE REASONABLE AND IS
SIMILAR IN PLACEMENT. NAM ALSO PUTS BEST CHANCE OF RAINFALL DURING
THE DAY TOMORROW...WHEN DIURNAL MECHANISMS WILL BE IN PLACE. THE
BOUNDARY WILL LIKELY NOT MOVE MUCH AS RIDGE WILL BE WEAK...THUS
INTRODUCED LIKELY POPS IN PALM BEACH-N. COLLIER AREA ON WEDNESDAY.

FOR THURSDAY...MID LEVEL RIDGE WILL BUILD EAST AS THE TROUGH
DEEPENS THROUGH THE MISSISSIPPI VALLEY. THE BOUNDARY WILL SHIFT
NORTH INTO CENTRAL FLORIDA ACCORDINGLY. WILL KEEP CHANCE POPS
FAVORING NORTHERN PART OF FORECAST AREA.

LOOKING AHEAD TO THE WEEKEND...THE GFSLR...CANADIAN GEM AND 18Z
DGEX ALL SWING THE TROUGH THROUGH THE AREA ON FRIDAY...AND BRING
IN DRIER AIR FOR THE WEEKEND. CURRENT FORECAST REFLECTS THIS...NO
MAJOR CHANGES MADE.

&&

.MARINE...FOR ATLANTIC WATERS...LIGHT FLOW THROUGH TODAY WILL
SLIGHTLY INCREASE TONIGHT AS SURFACE HIGH PRESSURE OVER THE CENTRAL
U.S. MIGRATES EASTWARD. LIGHT TO MODERATE FLOW ELSEWHERE TO PERSIST.

&&

.FIRE WEATHER...MOIST PATTERN TO CONTINUE THROUGH THE WORK WEEK.
DISPERSION VALUES INCREASING BY THE END OF THE WEEK. NO
HIGHLIGHTS FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  84  71  83  71 /  50  40  60  40
FORT LAUDERDALE  84  71  83  73 /  50  40  50  30
MIAMI            84  73  85  72 /  50  40  50  30
NAPLES           83  69  83  70 /  50  40  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

CHRISTENSEN
Hazardous weather outlook, May 3, 5:31 AM EDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
531 AM EDT TUE MAY 3 2005

FLZ063-066>075-032200-
BROWARD METROPOLITAN-DADE METROPOLITAN-EASTERN COLLIER-GLADES-HENDRY-
MAINLAND MONROE-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
531 AM EDT TUE MAY 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...MODERATE RISK OF LIGHTNING OVER SOUTH FLORIDA TODAY...

A WEAK COLD FRONT OVER SOUTH FLORIDA WILL MOVE SLOWLY NORTH THROUGH
TONIGHT AND WITH SUFFICIENT HEATING, WILL PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 3, 12:06 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1206 PM EDT TUE MAY 3 2005

FLZ067-031655-
PALM BEACH WESTERN-
1206 PM EDT TUE MAY 3 2005

...CLUSTER OF STRONG THUNDERSTORMS ACROSS WESTERN PALM BEACH
COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS...LIKELY PRODUCING HAIL AND WIND
GUSTS NEAR 40 MPH ALONG WITH DANGEROUS LIGHTNING STRIKES...WILL BE
AFFECTING TRAFFIC ALONG U.S. HIGHWAY 27 BETWEEN SOUTH BAY AND THE
BROWARD COUNTY LINE. IN PARTICULAR...A STRONG THUNDERSTORM NEAR THE
HOLEY LAND WILDLIFE MANAGEMENT AREA COULD CAUSE PROBLEMS FOR LARGE
TRUCKS AND MOTORISTS ON U.S. 27 DUE TO STRONG WINDS AND HAIL.

MOTORISTS TRAVELING ON U.S. HIGHWAY 27 IN WESTERN PALM BEACH COUNTY
SHOULD EXERCISE ADDITIONAL CAUTION AND SLOW DOWN WHEN ENCOUNTERING
REDUCED VISIBILITIES DUE TO HEAVY RAINS. SHOULD THE WEATHER BECOME
THREATENING...PULL SLOWLY OFF TO THE SIDE...WELL OFF THE ROADWAY...
AND TURN ON FLASHING LIGHTS UNTIL CONDITIONS IMPROVE.
Special weather statement, May 3, 12:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1237 PM EDT TUE MAY 3 2005

FLZ067-068-071-072-031705-
BROWARD METROPOLITAN-PALM BEACH EASTERN-PALM BEACH WESTERN-
WESTERN BROWARD-
1237 PM EDT TUE MAY 3 2005

...CLUSTER OF STRONG THUNDERSTORMS ALONG U.S. HIGHWAY 27 MOVING
SLOWLY EAST...

A CLUSTER OF STRONG THUNDERSTORMS...LIKELY PRODUCING HAIL AND WIND
GUSTS NEAR 40 MPH ALONG WITH DANGEROUS LIGHTNING STRIKES...
CONTINUES TO AFFECT TRAFFIC ALONG U.S. HIGHWAY 27 BETWEEN SOUTH BAY
AND ALLIGATOR ALLEY IN WESTERN PALM BEACH AND WESTERN BROWARD
COUNTIES. IN PARTICULAR...A STRONG THUNDERSTORM NEAR THE
BROWARD PALM BEACH COUNTY LINE COULD CAUSE PROBLEMS FOR LARGE TRUCKS
AND MOTORISTS ON U.S. 27 DUE TO STRONG WINDS AND HAIL.

MOTORISTS TRAVELING ON U.S. HIGHWAY 27 IN WESTERN PALM BEACH
AND BROWARD COUNTIES SHOULD EXERCISE ADDITIONAL CAUTION AND SLOW DOWN
WHEN ENCOUNTERING REDUCED VISIBILITIES DUE TO HEAVY RAINS. SHOULD THE
WEATHER BECOME THREATENING...PULL SLOWLY OFF TO THE SIDE...WELL OFF
THE ROADWAY...AND TURN ON FLASHING LIGHTS UNTIL CONDITIONS IMPROVE.

THESE THUNDERSTORMS WILL BE MOVING SLOWLY EAST INTO THE WESTERN
SUBURBS OF METRO PALM BEACH AND BROWARD BY MID AFTERNOON.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:38 AM EDTSpecial Marine WarningMFL52 min
May 3, 9:41 AM EDTSpecial Marine WarningMFL49 min
May 3, 12:52 PM EDTTornado WarningMFLBroward, Palm Beach72 days
May 3, 1:33 PM EDTSevere Thunderstorm WarningMFLBroward42 min
May 3, 1:48 PM EDTSevere Thunderstorm WarningMFLPalm Beach27 min
May 3, 2:04 PM EDTSpecial Marine WarningMFL56 min
May 3, 2:14 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade31 min
May 3, 2:39 PM EDTSevere Thunderstorm WarningMFLMiami-Dade55 min
May 3, 3:05 PM EDTSpecial Marine WarningMFL85 min
May 3, 3:46 PM EDTSevere Thunderstorm WarningMFLMiami-Dade59 min
May 3, 4:17 PM EDTTornado WarningMFLMiami-Dade130 days
May 3, 4:29 PM EDTSevere Thunderstorm WarningMFLGlades46 min
May 3, 5:00 PM EDTSevere Thunderstorm WarningMFLMiami-Dade15 min
May 3, 5:39 PM EDTSevere Thunderstorm WarningMFLBroward66 min
May 3, 6:09 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry52 min
May 3, 6:14 PM EDTSevere Thunderstorm WarningMFLHendry64 min
May 3, 6:22 PM EDTSevere Thunderstorm WarningMFLBroward53 min
May 3, 6:49 PM EDTSpecial Marine WarningMFL56 min
May 3, 7:48 PM EDTSpecial Marine WarningMFL57 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.